Discussions that mention arimidex

Cancer: Breast board


My Aunt is 61 and had a one sided Mastectomy in January of this year. She had been suffering for about 8 years with the menopause (she took HRT for 18 months a few years back). She was told her cancer was hormonal and once she had the tumour removed (behind her milk gland) she was advised that she didn't need any chemo or radiation. She had 6 lymph nodes taken and all were clear. She was originally put on Tamoxifen for 4 months and then switched to Arimidex. She has suffered with hot flushes and extreme coldness (she had this beforehand) but has increasingly suffered with very painful indigestion/heartburn/acid reflux or possibly IBS. She has tried all the over counter indigestion medications to no effect. Is this normal? I am trying to get her to go to the DR about it - but she is very apprehensive. Is there another drug she could try other than Arimidex and Tamoxifen? Are these stomach problems normal? I would also say she seems to suffer with depression and tiredness. She doesn't sleep well because of the hot sweats etc. She also bloats out quite a bit and is still numb from where they took the lymph nodes under her arm. She also says her scar gets sore. Her mastectomy was Jan 3, 2007. She obviously didn't have reconstruction and doesn't intend to.

Is there anything I can get for her to make life easier? I am at a bit of a loss as to how to help her. Any thoughts would be very much appreciated.
Hi MJUK, You should do a search on the internet for Arimidex, you can find a listing of the side effects from that drug..I take arimidex too, and have suffered from all the things that your aunt does..but she should definately speak to her oncologist about them because there are other medications that can help with those problems..there are also 2 other cancer drugs in the same family as the arimidex(aromatose inhibitors) they are aromasin and femara..I have already taken the aromasin, and chose to try arimidex and hope for less complications. My muscles seem to hurt me the most...muscles and joints in my legs the most. Sleep? Ive almost forgotten what that feels like!! I havent had much success with any other meds for that that I have tried..She may want to ask her onc about melatonin. Many bc women take it..it is sold over the counter, its produced by your body naturally to cause sleep, but the extra seems to help some women.
Youre so sweet for wanting to help your Aunt, and trying to make things easier for her..if she wont call her onc., maybe she will let you speak to him for her..Please tell her she isnt alone!! you will find many other women on this and other websites with many of the same problems.
best wishes to you and your Aunt,
hugs,
cj.
thanks so much for the response CJ. I will ask about Melatonin to help her sleep and also check out the other alternatives to Arimidex.

Best

MJ
Your aunt could also benefit from an Antidepressant like Remeron or Elavil, which helps with pain, sleep and also with the stomach burns if she has some.

With Arimidex I had chills and leg pains. I switched to Femara the chills are gone and the leg pains are less. Still have to take Tylenol at bedtime but it's tolerable.

Also I have to take Nexium for acid reflux.

These medecines could help her, but Nexium, Elavil, Remeron and Femara are prescription drugs so she has to see her doctor. Good luck

Elga